Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Louisville, KY

July 21, 2003Butler County, Edmonson County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 12:21 PM CDT for Butler County, Edmonson County, Grayson County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 12:21 PM CDT (17:21 UTC)
Expired
Jul 21, 2003, 1:00 PM CDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Butler County, KY, Edmonson County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS53 KLMK 211721
SVRLMK
KYC031-061-085-211800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 100 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LEITCHFIELD TO ABERDEEN...OR FROM
  33 MILES NORTH OF BOWLING GREEN TO 24 MILES NORTHWEST OF BOWLING
  GREEN...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAYSON SPRINGS...SOUTH AROUND 1225 PM CDT
  PEONIA...SUNFISH...ROUNDHILL...MEREDITH AROUND 1230 PM CDT
  IBERIA AROUND 1235 PM CDT
  MILLERSTOWN...WINDYVILLE...WAX AROUND 1240 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES. WIND GUSTS TO NEAR 70 MPH ARE 
POSSIBLE FROM THIS LINE OF STORMS.

THIS LINE OF STORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS.

LAT...LON 3715 8644 3719 8666 3725 8681 3754 8630
          3741 8598 3732 8613 3722 8605 3705 8607
          3708 8627

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT MON JUL 21 2003

...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK
OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE.

MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND
TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA
COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND
SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF
HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD
RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN
THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO
LIKELY NORTH KY AND HIGH CHANCE SOUTH KY.

SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL
GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION
THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY
EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID
CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG
NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL
THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND
HUMIDITY.

MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES.
MOS BLEND FOR MID AND LATE WEEK.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 21, 10:20 AM CDT, 2 hours 1 minute before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL
AND SOUTHERN KENTUCKY. A FEW OF THESE STORMS COULD CONTAIN DAMAGING
WINDS AND HAIL. THUNDERSTORMS MAY REDEVELOP THIS EVENING AHEAD OF A
COLD FRONT...WHICH WILL CROSS INTO KENTUCKY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY.

DENMAN

In the hours before

Local storm report, Jul 21, 6:38 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0738 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    SALEM                     IN   WIND DAMAGE
07/21/03   WASHINGTON                     NUMEROUS TREES DOWN ACROSS
                                          NORTHERN HALF OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 7:00 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0800 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    MADISON                   IN   WIND DAMAGE
07/21/03   JEFFERSON                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

PKW
Local storm report, Jul 21, 7:40 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0840 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    JASPER                    IN   WIND DAMAGE
07/21/03   DUBOIS                         TREE DOWN AND ALSO LARGE
                                          LIMB DOWN ACROSS ROAD JUST
                                          WEST OF JASPER. REPORTED BY
                                          SPOTTER.

PKW
Special weather statement, Jul 21, 8:45 AM CDT, 3 hours 36 minutes before
INZ077>079-092-KYZ031>033-211415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON
EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON AND CLARK

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY AND OLDHAM

DK
Local storm report, Jul 21, 12:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    HARTFORD                  KY   WIND DAMAGE
07/21/03   OHIO                           TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0105 PM    FORDSVILLE                KY   FLASH FLOOD
07/21/03   OHIO                           WATER OVER ROAD IN
                                          FORDSVILLE. HWYS 54N AND
                                          261N BARRICADED DUE TO HIGH
                                          WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

PKW
Local storm report, Jul 21, 12:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0118 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    LEITCHFIELD               KY   0.25 IN HAIL
07/21/03   GRAYSON                        REPORTED BY STATE POLICE.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:44 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio36 min
Jul 21, 11:52 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jul 21, 1:32 PM CDTSevere Thunderstorm WarningLMKWarren43 min
Jul 21, 1:37 PM CDTSevere Thunderstorm WarningLMKLogan38 min
Jul 21, 1:43 PM CDTSevere Thunderstorm WarningLMKSimpson42 min
Jul 21, 2:37 PM CDTSevere Thunderstorm WarningLMKBarren, Monroe38 min
Jul 21, 4:26 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.